Mississippi, 2018

Damaging Winds in Mississippi, July 4, 2018

July 4, 2018 · NWS MEG · 4 events in 3 counties and zones

A westward moving upper level disturbance generated a few severe thunderstorms capable of damaging winds in an unstable airmass during the late afternoon and evening hours of July 4th across northern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A westward moving upper level disturbance generated a few severe thunderstorms capable of damaging winds in an unstable airmass during the late afternoon and evening hours of July 4th across northern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
250 PM CDT Wed Jul 4 2018

.DISCUSSION...

Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.

For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.

Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.

Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.

For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.

Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.

GW

&&

.AVIATION...

For 18Z TAFs

Scattered showers/thunderstorms will develop late this afternoon.
These will result in brief localized periods of gusty wind and
diminished visibility. Otherwise, VFR expected most of this
period. Light winds generally from the east the entire period.
TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 10 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 10 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 4, 10:59 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Jul 4 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1159 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the entire Mid-South today as
Heat Index values may exceed 105 degrees at times this afternoon
and early this evening.

A few strong storms are possible this afternoon and evening over
southwest Tennessee...northern Mississippi...and extreme eastern
Arkansas. Gusty wind...heavy rain...and lightning are the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat Index values may exceed 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 2:36 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
336 PM CDT WED JUL 4 2018

MSZ002-013-014-042115-
Lafayette MS-Marshall MS-Union MS-
336 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Western Union County in northeastern Mississippi...

At 334 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over New Albany, moving west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southeastern Marshall and western
Union Counties should monitor this storm closely.

LAT...LON 3436 8950 3458 8950 3459 8892 3445 8890
TIME...MOT...LOC 2034Z 088DEG 27KT 3451 8899

TLSJr
Special weather statement, Jul 4, 3:27 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT WED JUL 4 2018

MSZ002-008-012-013-042200-
Lafayette MS-Marshall MS-Panola MS-Tate MS-
427 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 7
miles south of Wall Doxey State Park, moving west at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southern Marshall...northeastern
Panola and eastern Tate Counties should monitor this storm closely.

LAT...LON 3464 8933 3446 8936 3448 8989 3475 8983
TIME...MOT...LOC 2127Z 099DEG 31KT 3456 8944

The radar

The Memphis radar (KNQA), 69 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 4, 4:07 PM CST to 4:12 PM CST
Where
Marshall County, 2.36 mi NNW of Orion to 2.13 mi ESE of Cockrum
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
34.750, -89.670

Tree down reported by DeSoto County Sheriff's Office.

Thunderstorm Wind, De Soto

When
July 4, 4:56 PM CST to 5:05 PM CST
Where
De Soto County, 2.65 mi S of Bright to 0.69 mi N of Hernando
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.812, -89.926

Trees down blocking roads in and around the city of Hernando.

Thunderstorm Wind, Alcorn

When
July 4, 8:20 PM CST to 8:25 PM CST
Where
Alcorn County, 2 mi N of Farmington to 2.16 mi ESE of Gift
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.959, -88.450

Several trees reported down across Alcorn County.

Thunderstorm Wind, Alcorn

When
July 4, 8:26 PM CST to 8:30 PM CST
Where
Alcorn County, 6 mi WSW of Corinth to 1.96 mi NNW of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
34.897, -88.618

Tree down on a home and multiple other trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773046, 773048, 773050, 773051.